Iowa, 2023Drought in Iowa, June 13 to 30, 2023
June 13 to 30, 2023 · NWS FSD · 1 event in 1 county or zone
Conditions averaged warm (2 to 4 degrees above normal) and dry (50-75 percent of normal) across northwest Iowa during June and resulted in up to a slight worsening of drought conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions averaged warm (2 to 4 degrees above normal) and dry (50-75 percent of normal) across northwest Iowa during June and resulted in up to a slight worsening of drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 9:02 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 12, 9:02 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1002 PM CDT Mon Jun 12 2023
.SHORT TERM...(This Evening through Tuesday)
Issued at 207 PM CDT Mon Jun 12 2023
KEY MESSAGES
1) Quiet conditions and warm temperatures persist through the middle
of the week.
2) Some upper level wildfire smoke may be present beginning
tonight, mainly west of I-29
3) Potential for thunderstorms from late Thursday and especially
into Friday night. Severe weather is unlikely.
Tonight: Vertically stacked closed low over the Great Lakes will
continued to keep the flow over the more immediate region fairly
stagnant. At the same time, surface high pressure centered to our
south will keep for quiet conditions overnight.
With a northerly trajectory, and current satellite imagery showing
smoke again pooling across Canada, we should see some upper level
wildfire smoke drift back into areas mainly west of I-29 later
tonight. Both RAP and HRRR near surface guidance suggest any surface
impacts should remain to our north.
Tuesday and Wednesday: No real change as we enter Tuesday into
Wednesday with likely some murkier skies, mainly west of I-29,
and quiet conditions. Temperatures at 850 mb sneak up for Tuesday
and thus afternoon surface highs also push more into the mid to
upper 80s, even some lower 90s by midweek.
.LONG TERM...(Tuesday Night through Monday)
Issued at 207 PM CDT Mon Jun 12 2023
Thursday and Friday: Upper level ridge axis becomes centered
overhead by the later half of the work week and should help to keep
temperatures well above normal for Thursday. Surface front leaks
into central SD with convection possible along and behind it. At
this time, don't suspect any of this precip gets further east than
the James Valley through Thursday night. Temperatures Friday will be
dependent on cloud cover, convective debris from overnight and how
far/fast the previously mentioned front progresses through the
daytime hours. Nonetheless, later Friday into the first half of
Friday night may ultimately feature our best precipitation chances
through the period. Shear ahead of the boundary may limit any severe
potential with better post-frontal shear then tandem with less
favorable instability profiles.
Saturday and Sunday: Surface high again temporarily established
behind departing mid/upper level wave into the weekend with a return
to quiet conditions. Saturday's fairly comfortable temperatures may
again be replaced by warmer values back in the mid 80s to lower 90s
by Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1001 PM CDT Mon Jun 12 2023
VFR conditions will prevail through the TAF period. Canadian
wildfire smoke streams southward through the region overnight and
into Tuesday, mainly west of the Interstate 29 corridor tonight.
Winds will be light and westerly overnight, becoming more
northwesterly Tuesday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...BP
Hazardous weather outlook, Jun 12, 2:08 AM CST, 21 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
308 AM CDT Mon Jun 12 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-130815-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
308 AM CDT Mon Jun 12 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms will be possible on late Thursday
afternoon through Friday night. However, severe weather is not
expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Ida
- When
- June 13, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Ida forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions worsened to severe (D2) conditions during mid June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, June 13 to 16, 20234 in hail · 83 events
- Excessive Heat and Heat in Texas, June 13 to 17, 202354 events
- Hail and Damaging Winds in Texas, June 13, 20233.5 in hail · 35 events
- Drought in Illinois, June 13 to 30, 202317 events
- Damaging Winds in Georgia, June 13, 2023$700 · 51 kt wind · 17 events
- Damaging Winds in Georgia, June 13, 2023$17,000 · 60 kt wind · 6 events
- Hail in Arkansas, June 13, 20232.75 in hail · 15 events
- Hail and Damaging Winds in Florida, June 13, 2023$500 · 50 kt wind · 10 events
- Drought in Iowa, June 13 to 30, 20239 events
- Hail and Damaging Wind in Louisiana, June 13, 20232 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, June 13, 20231.5 in hail · 6 events
- Hail in Oklahoma, June 13, 20232.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104180.